Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 129, NWS Lincoln, IL

July 24, 1996DeWitt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 24, 1996, 1:59 PM CDT for DeWitt County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1996, 1:59 PM CDT (18:59 UTC)
Expired
Jul 24, 1996, 2:45 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County DeWitt County, IL

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:00 PM CDTThunderstorm WindDe Witt, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 241901
SVRSPI
ILC021-039-107-115-167-241945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
159 PM CDT WED JUL 24 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL ILLINOIS
 
   ...NORTHERN CHRISTIAN COUNTY...DE WITT COUNTY
   ...EASTERN LOGAN COUNTY...MACON COUNTY...EASTERN SANGAMON COUNTY
 
AT 158 PM...NWS DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS FROM
WAPELLA...TO MOUNT PULASKI...TO SPRINGFIELD. THIS LINE OF STORMS WAS
MOVING EAST AT 35 MPH. TOWNS IN THE PATH OF THESE STORMS ARE
CLINTON...WARRENSBURG...ILLIOPOLIS...AND MOUNT AUBURN.
 
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS. TAKE SHELTER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
BYRD/EHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:03 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 24, 10:03 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1000 AM CDT WED JUL 24 1996

AT 1445Z...88D STILL SHOWING SOME RW/TRW ACTIVITY S OF A MOULTRIE/
DOUGLAS/EDGAR COUNTY LINE.  ALSO...RW/TRW ACTIVITY HAS DEVELOPED
ALONG CF OVER NWRN IL AND SHOULD MOVE INTO CWA IN THE NEXT HOUR OR
SO.

CURRENT ZONES LOOK GOOD...JUST A FEW MINOR ADJUSTMENTS.

PIA  84/59  30
SPI  86/60  32
DEC  85/61  32
CMI  84/60  32
SEIL 86/64  32

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:22 PM CDTSevere Thunderstorm WarningILXTazewell38 min
Jul 23, 10:44 PM CDTTornado WarningILXTazewell31 min
Jul 24, 12:24 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford36 min
Jul 24, 1:04 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard41 min
Jul 24, 1:10 PM CDTSevere Thunderstorm WarningILXLogan, McLean50 min
Jul 24, 1:15 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon60 min
Jul 24, 1:59 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon46 min
Jul 24, 2:15 PM CDTSevere Thunderstorm WarningILXPiatt45 min
Jul 24, 2:34 PM CDTSevere Thunderstorm WarningILXChampaign41 min
Jul 24, 3:05 PM CDTSevere Thunderstorm WarningILXVermilion55 min
Jul 24, 3:11 PM CDTSevere Thunderstorm WarningILXChampaign49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.